Alert archive / Missouri / Tornado Warnings in 2023

Tornado Warning 53, NWS Quad Cities, IA

June 29, 2023Clark County, Scotland County, Missouri; Lee County, Van Buren County, Iowa; Hancock County, Illinois

NWS Quad Cities, IA issued this tornado warning at Jun 29, 2023, 10:26 AM CDT for Clark County, Scotland County, Missouri; Lee County, Van Buren County, Iowa; Hancock County, Illinois. It was in force for 34 min. 60 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2023, 10:26 AM CDT (15:26 UTC)
Expired
Jun 29, 2023, 11:00 AM CDT
In force
34 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Lee County, IA, Van Buren County, IA, Hancock County, IL, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 128 km from the middle of the area, began a volume at 15:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 10:28 AM CDTTSTM WND DMGWayland, MO20 inch tree snapped at base. corn layed down and power lines down.
Jun 29, 10:28 AM CDTTSTM WND DMGWayland, MO20 inch tree snapped at base. corn layed down and power lines down.
Jun 29, 10:28 AM CDTTSTM WND DMGWayland, MO20 inch tree snapped at base. corn layed down and power lines down.
Jun 29, 10:28 AM CDTTSTM WND GST 70Wayland, MOtree limbs down. also dime hail.
Jun 29, 10:28 AM CDTTSTM WND GST 70Wayland, MOtree limbs down. also dime hail.
Jun 29, 10:28 AM CDTTSTM WND GST 70Wayland, MOtree limbs down. also dime hail.
Jun 29, 10:30 AM CDTTSTM WND DMG1 Ese Keokuk, IAEM reports widespread tree damage, with many down, snapped, and on houses. Many buildings also sustained damage or destroyed. Highways signs blown off, leaving just posts behind. Mentioned that it will be days before power will return, as many poles were down
Jun 29, 10:30 AM CDTTSTM WND DMG1 Ese Keokuk, IAEM reports widespread tree damage, with many down, snapped, and on houses. Many buildings also sustained damage or destroyed. Highways signs blown off, leaving just posts behind. Mentioned that it will be days before power will return, as many poles were down
Jun 29, 10:30 AM CDTTSTM WND DMG2 Ne Hamilton, ILSeveral large to very large tree branches down. Trees snapped as well. Time estimated by radar.
Jun 29, 10:30 AM CDTTSTM WND DMG2 Ne Hamilton, ILSeveral large to very large tree branches down. Trees snapped as well. Time estimated by radar.
Jun 29, 10:30 AM CDTTSTM WND DMG2 Ne Hamilton, ILSeveral large to very large tree branches down. Trees snapped as well. Time estimated by radar.
Jun 29, 10:32 AM CDTTSTM WND GST 801 Ssw Mooar, IA70 to 80 mph wind gusts.
Jun 29, 10:32 AM CDTTSTM WND GST 801 Ssw Mooar, IA70 to 80 mph wind gusts.
Jun 29, 10:32 AM CDTTSTM WND GST 801 Ssw Mooar, IA70 to 80 mph wind gusts.
Jun 29, 10:33 AM CDTTSTM WND DMG4 N Wayland, MOSeveral large trees snapped. Outbuilding heavily damaged. All along County Road 197. Time estimated using radar.
Jun 29, 10:33 AM CDTTSTM WND DMG4 N Wayland, MOSeveral large trees snapped. Outbuilding heavily damaged. All along County Road 197. Time estimated using radar.
Jun 29, 10:33 AM CDTTSTM WND DMGRevere, MOLarge tree limbs down and some small objects tossed around in yard. Time estimated from radar.
Jun 29, 10:33 AM CDTTSTM WND DMGRevere, MOLarge tree limbs down and some small objects tossed around in yard. Time estimated from radar.
Jun 29, 10:33 AM CDTTSTM WND DMGRevere, MOLarge tree limbs down and some small objects tossed around in yard. Time estimated from radar.
Jun 29, 10:35 AM CDTTSTM WND GST 741 E Keokuk Airport, IAAWOS station KEOK Keokuk Arpt.
Jun 29, 10:35 AM CDTTSTM WND GST 741 E Keokuk Airport, IAAWOS station KEOK Keokuk Arpt.
Jun 29, 10:35 AM CDTTSTM WND GST 741 E Keokuk Airport, IAAWOS station KEOK Keokuk Arpt.
Jun 29, 10:35 AM CDTTSTM WND GST 100Keokuk, IANWS Storm Survey observed wind damage consistent with gusts around 100 mph in Keokuk. This included dozens of large trees downed, utility poles downed, an outbuilding nearly destroyed, and a roof blown off a home. In addition, a couple mobile homes were severe
Jun 29, 10:35 AM CDTTSTM WND GST 100Keokuk, IANWS Storm Survey observed wind damage consistent with gusts around 100 mph in Keokuk. This included dozens of large trees downed, utility poles downed, an outbuilding nearly destroyed, and a roof blown off a home. In addition, a couple mobile homes were severe
Jun 29, 10:38 AM CDTTSTM WND GST 603 Ne Hamilton, ILcannot see neighbors house.
Jun 29, 10:38 AM CDTTSTM WND GST 603 Ne Hamilton, ILcannot see neighbors house.
Jun 29, 10:38 AM CDTTSTM WND GST 603 Ne Hamilton, ILcannot see neighbors house.
Jun 29, 10:40 AM CDTTSTM WND DMGMontrose, IADozens of large trees downed throughout town. Peak winds consistent with 90 to 100 mph. Time estimated.
Jun 29, 10:40 AM CDTTSTM WND DMGMontrose, IADozens of large trees downed throughout town. Peak winds consistent with 90 to 100 mph. Time estimated.
Jun 29, 10:40 AM CDTTSTM WND DMGMontrose, IAtime estimated. 70 to 80 mph wind gusts with trees and power lines down.
Jun 29, 10:40 AM CDTTSTM WND DMGMontrose, IAtime estimated. 70 to 80 mph wind gusts with trees and power lines down.
Jun 29, 10:40 AM CDTTSTM WND DMGNauvoo, ILmajor tree damage reported throughout town.
Jun 29, 10:40 AM CDTTSTM WND DMGNauvoo, ILmajor tree damage reported throughout town.
Jun 29, 10:40 AM CDTTSTM WND DMGNauvoo, ILmajor tree damage reported throughout town.
Jun 29, 10:40 AM CDTTSTM WND GST 100Montrose, IANWS Storm Survey found damage to dozens of large trees and utility poles consistent with peak wind gusts of 90 to 100 mph throughout the town.
Jun 29, 10:40 AM CDTTSTM WND GST 100Montrose, IANWS Storm Survey found damage to dozens of large trees and utility poles consistent with peak wind gusts of 90 to 100 mph throughout the town.
Jun 29, 10:43 AM CDTTSTM WND DMGFerris, IL*** 2 INJ *** Corrects previous tstm wnd dmg report from Ferris. Roof ripped off of mobile home, EM confirmed two injuries. Time estimated from radar.
Jun 29, 10:43 AM CDTTSTM WND DMGFerris, IL*** 2 INJ *** Corrects previous tstm wnd dmg report from Ferris. Roof ripped off of mobile home, EM confirmed two injuries. Time estimated from radar.
Jun 29, 10:43 AM CDTTSTM WND DMGFerris, ILRoof ripped off of mobile home, several injuries per EM. Time estimated from radar.
Jun 29, 10:44 AM CDTTSTM WND DMGAdrian, ILCorrects timing of previous tstm wnd dmg report from Adrian. Communication tower bent over. Winds estimated around 120 mph.
Jun 29, 10:44 AM CDTTSTM WND DMGAdrian, ILCorrects timing of previous tstm wnd dmg report from Adrian. Communication tower bent over. Winds estimated around 120 mph.
Jun 29, 10:44 AM CDTTSTM WND DMGFerris, ILSeveral power poles snapped near base. Estimated winds around 120 mph.
Jun 29, 10:44 AM CDTTSTM WND DMGFerris, ILSeveral power poles snapped near base. Estimated winds around 120 mph.
Jun 29, 10:45 AM CDTTSTM WND DMGKeokuk, IAtrees down on rainbow dr.
Jun 29, 10:45 AM CDTTSTM WND DMGKeokuk, IAtrees down on rainbow dr.
Jun 29, 10:45 AM CDTTSTM WND GST 1001 E Adrian, ILGrain bin destroyed and rolled into field. Winds estimated at 100 MPH. Time estimated based on radar.
Jun 29, 10:45 AM CDTTSTM WND GST 1001 E Adrian, ILGrain bin destroyed and rolled into field. Winds estimated at 100 MPH. Time estimated based on radar.
Jun 29, 10:53 AM CDTTSTM WND DMG1 Nne Fort Madison, IAtree limbs down. estimated 80 MPH winds.
Jun 29, 10:53 AM CDTTSTM WND DMG1 Nne Fort Madison, IAtree limbs down. estimated 80 MPH winds.
Jun 29, 10:53 AM CDTTSTM WND DMG1 Nne Fort Madison, IAtree limbs down. estimated 80 MPH winds.
Jun 29, 10:53 AM CDTTSTM WND DMG2 Se Ferris, ILSeveral trees across roadway.
Jun 29, 10:53 AM CDTTSTM WND DMG2 Se Ferris, ILSeveral trees across roadway.
Jun 29, 10:53 AM CDTTSTM WND DMG2 Se Ferris, ILSeveral trees across roadway.
Jun 29, 10:58 AM CDTTSTM WND GST 804 E Colusa, ILtime estimated by radar.
Jun 29, 10:58 AM CDTTSTM WND GST 804 E Colusa, ILtime estimated by radar.
Jun 29, 10:58 AM CDTTSTM WND GST 804 E Colusa, ILtime estimated by radar.
Jun 29, 11:00 AM CDTTSTM WND DMG2 Sw Adrian, ILFull size barn flattened to ground, full size trees up rooted laying to the east.
Jun 29, 11:00 AM CDTTSTM WND DMG2 Sw Adrian, ILFull size barn flattened to ground, full size trees up rooted laying to the east.
Jun 29, 11:00 AM CDTTSTM WND DMG2 Sw Adrian, ILFull size barn flattened to ground, full size trees up rooted laying to the east.
Jun 29, 11:00 AM CDTTSTM WND DMGCarthage, ILExtensive tree damage throughout town. winds were strong for about 20 minutes beginning around 11 am. time estimated by radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 5:49 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1430 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

628 
WFUS53 KDVN 291526
TORDVN
ILC067-IAC111-177-MOC045-199-291600-
/O.NEW.KDVN.TO.W.0053.230629T1526Z-230629T1600Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
1026 AM CDT Thu Jun 29 2023

The National Weather Service in the Quad Cities has issued a

* Tornado Warning for...
  Northern Hancock County in west central Illinois...
  Southeastern Van Buren County in southeastern Iowa...
  Lee County in southeastern Iowa...
  Northeastern Scotland County in northeastern Missouri...
  Clark County in northeastern Missouri...

* Until 1100 AM CDT.

* At 1025 AM CDT, severe thunderstorms capable of producing both
  tornadoes and extensive straight line wind damage were located over
  Peaksville, or near Kahoka, moving northeast at 65 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* These dangerous storms will be near...
  St. Francisville, Argyle and Vincennes around 1030 AM CDT.
  Donnellson, New Boston, Charleston, Lee County Fairgrounds and 
  Summitville around 1035 AM CDT.
  Nauvoo, Montrose, Franklin, Nauvoo State Park, Wilson Lake, Bluff 
  Park and Galland around 1040 AM CDT.
  Fort Madison, Niota, Fort Madison Municipal Arpt and Sawyer around 
  1045 AM CDT.

Other locations in the path of this tornadic thunderstorm include
Denmark, Colusa, Pontoosuc, Wever, Augusta and Dallas City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This storm has a history of producing tornadoes.  For your safety,
seek shelter now!

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4033 9195 4059 9197 4077 9141 4077 9129
      4075 9128 4075 9125 4071 9121 4071 9118
      4072 9118 4066 9114 4064 9118 4064 9113
      4037 9099
TIME...MOT...LOC 1525Z 244DEG 56KT 4050 9169 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Gunkel
2 follow-up statements
024 
WWUS53 KDVN 291536
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
1036 AM CDT Thu Jun 29 2023

MOC199-291545-
/O.CAN.KDVN.TO.W.0053.000000T0000Z-230629T1600Z/
Scotland MO-
1036 AM CDT Thu Jun 29 2023

...THE TORNADO WARNING FOR NORTHEASTERN SCOTLAND COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
west central Illinois...southeastern Iowa...and northeastern
Missouri.

LAT...LON 4034 9174 4063 9184 4077 9141 4077 9129
      4075 9128 4075 9125 4071 9121 4071 9118
      4072 9118 4066 9114 4064 9118 4064 9113
      4037 9099
TIME...MOT...LOC 1535Z 270DEG 56KT 4056 9149 

$$

ILC067-IAC111-177-MOC045-291600-
/O.CON.KDVN.TO.W.0053.000000T0000Z-230629T1600Z/
Hancock IL-Van Buren IA-Lee IA-Clark MO-
1036 AM CDT Thu Jun 29 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT FOR NORTHERN
HANCOCK...SOUTHEASTERN VAN BUREN...LEE AND CENTRAL CLARK COUNTIES...

At 1035 AM CDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located over
New Boston, or near Nauvoo, moving east at 65 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

These dangerous storms will be near...
  Nauvoo, Nauvoo State Park, Bluff Park, Galland, Sandusky and Camp 
  Eastman around 1040 AM CDT.
  Fort Madison, Niota and Fort Madison Municipal Arpt around 1045 AM 
  CDT.

Other locations in the path of this tornadic thunderstorm include
Dallas City, Ferris, Colusa, Adrian, Pontoosuc and Burnside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This storm has a history of producing tornadoes.  Seek shelter now!

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4034 9174 4063 9184 4077 9141 4077 9129
      4075 9128 4075 9125 4071 9121 4071 9118
      4072 9118 4066 9114 4064 9118 4064 9113
      4037 9099
TIME...MOT...LOC 1535Z 270DEG 56KT 4056 9149 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Gunkel
918 
WWUS53 KDVN 291547
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
1047 AM CDT Thu Jun 29 2023

IAC177-MOC045-291557-
/O.CAN.KDVN.TO.W.0053.000000T0000Z-230629T1600Z/
Van Buren IA-Clark MO-
1047 AM CDT Thu Jun 29 2023

...THE TORNADO WARNING FOR SOUTHEASTERN VAN BUREN AND CENTRAL CLARK
COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
west central Illinois...southeastern Iowa...and northeastern
Missouri.

LAT...LON 4036 9145 4038 9142 4038 9144 4037 9146
      4038 9146 4070 9162 4077 9141 4077 9129
      4075 9128 4075 9125 4071 9121 4071 9118
      4072 9118 4066 9114 4064 9118 4064 9113
      4037 9099 4035 9145
TIME...MOT...LOC 1547Z 270DEG 56KT 4063 9126 

$$

ILC067-IAC111-291600-
/O.CON.KDVN.TO.W.0053.000000T0000Z-230629T1600Z/
Hancock IL-Lee IA-
1047 AM CDT Thu Jun 29 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT FOR NORTHERN
HANCOCK AND CENTRAL LEE COUNTIES...

At 1047 AM CDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located over
Niota, or near Fort Madison, moving east at 65 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

These dangerous storms will be near...
  Dallas City and Colusa around 1050 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This storm has a history of producing tornadoes.  Seek shelter now!

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4036 9145 4038 9142 4038 9144 4037 9146
      4038 9146 4070 9162 4077 9141 4077 9129
      4075 9128 4075 9125 4071 9121 4071 9118
      4072 9118 4066 9114 4064 9118 4064 9113
      4037 9099 4035 9145
TIME...MOT...LOC 1547Z 270DEG 56KT 4063 9126 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Gunkel

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jun 29, 9:08 AM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 29, 9:08 AM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
908 AM CDT Thu Jun 29 2023

.UPDATE...
Issued at 900 AM CDT Thu Jun 29 2023

Latest water vapor and IR satellite loops show MCS progressing
east near the IA/MO border, with storms becoming more organized to
our southwest and moving in a little faster than originally
forecast. Have expanded severe watch 413, two tier of counties
north until 18z. All hazards will be possible, with tornado threat
tied to storm proximity to warm front across southeast IA,
northeast MO, and west central IL.

&&

.SHORT TERM...(Today and tonight)
Issued at 241 AM CDT Thu Jun 29 2023

Key Messages:

1. There is an enhanced or level 3 out of 5 risk of severe
thunderstorms today across eastern Iowa into western Illinois. The
main threats are damaging winds and large hail.

2. Wildfire smoke and haze will diminish through the day.

3. High temperatures were lowered for today due to the threat of
storms.

Discussion:

At 2 AM, a warm front was draped across northern Missouri then it
turns southeastward across far eastern Missouri and into the
lower Mississippi Valley. Scattered showers and storms have
developed across southern Wisconsin into northern Illinois.
Temperatures at 2 AM ranged from the upper 60s to lower 70s.
Dewpoints were in the 60s across the area. Further to the west
across western Nebraska, a potential Mesoscale Convective System
(MCS) is developing early this morning along the theta gradient
across the Plains and along +14*C isotherm at 700 MB.

The forecast revolves largely around the potential for the MCS
across the Plains to move eastward along the 700 MB +14*C cap across
the Plains this would track across southern Iowa or northern
Missouri later this morning into the afternoon. Timing remains a
concern given its current slower speed. Some models time this
system into the area mid morning and exiting by mid afternoon. A
distance/timing tool on the current speed moves it into the area
during the early afternoon and exiting during the early evening.
Models soundings have been showing elevated CAPE across the area
with very large CAPE values profiles this afternoon especially
across southern Iowa. The main threat area is forecast to be along
and south of Interstate 80. The potential exits for damaging
winds if a mature MCS develops along with a tornado or two. Based
on the soundings, there is also the risk of large hail with any
elevated storms that develop ahead of the MCS.

Due to the potential precipitation shield and clouds associated
with this storm system, high temperatures for today were reduced
by several degrees. Have high temperatures in the mid to upper 80s
across the area today. These may need to be further adjusted
lower. Additionally, smoke and haze is forecast to clear today as
winds turn to the west.

.LONG TERM...(Friday through Wednesday)
Issued at 241 AM CDT Thu Jun 29 2023

Key Message

1. Low confidence placement of QPF continues into the weekend, in an
otherwise active pattern, where the zonal flow transitions to a
temporarily cut off mid level low pressure.

The 00z model suite has remained consistent in showing the Friday
night through Sunday period with the highest pops within the
forecast. This is probably the best period to look at for widespread
QPF within our forecast, as the forcing is slower moving, and it
appears that there will be little capping in that period with the
upper low position near Iowa. Highs remain rather warm, and those
temperatures may be a bit too bullish, but highs in the mid- upper
80s to near 90 are forecast Friday and Saturday, with cooler highs
under cloud cover Sunday (70s-80s).

Looking at early to mid week including the 4th of July, a return to
warm readings in the upper 80s to low 90s is anticipated, with a low
chance for showers and thunderstorms.

ERVIN

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 549 AM CDT Thu Jun 29 2023

MVFR to IFR visibilities are forecast this morning with
visibilties between 1 to 3 miles as persistent smoke and haze
remain across the area. A cluster of thunderstorms currently
moving into eastern Nebraska, northwest Missouri and far southwest
Iowa is forecast to move eastward across the area late this
morning and through the afternoon. There is still the possibilty
that these storms may stay to our south or at least south of KCID
and KDBQ. MVFR to IFR visibilties are possible in the strongest
showers and storms. In the wake of these storms, expect VFR
conditions to prevail.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...Gross
SHORT TERM...Cousins
LONG TERM...Ervin
AVIATION...Cousins
Hazardous weather outlook, Jun 29, 3:18 AM CDT, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
318 AM CDT Thu Jun 29 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-300830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
318 AM CDT Thu Jun 29 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is an enhanced or level 3 out of 5 risk of severe
thunderstorms along and south of Interstate 80. There is slight
or level 2 out of 5 risk form Interstate 80 to Highway 30 and a
marginal or level 1 risk north of that. A line of thunderstorms
is forecast to move into the area by late morning and move
eastward across the area. The main threats today are damaging
winds, large hail, and a tornado or two. This line of storms may
move quickly across the area.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Daily thunderstorm chances continue through the weekend. The storm
prediction center is forecasting a level 2, slight risk for
severe storms over locations south of Highway 34 in west central
Illinois and northeast Missouri. With a level 1 marginal risk in
areas along and south of Interstate 80. The primary risk appears
to be damaging winds Friday. Strong storms may again be possible
south of Highway 34 on Saturday. While many locations do need
significant rain, some locations may see heavy rainfall amounts,
especially south of Highway 34 in the next few days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

DC/AE

In the hours before

Special weather statement, Jun 29, 8:54 AM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
854 AM CDT Thu Jun 29 2023

IAZ098-291445-
Van Buren IA-
854 AM CDT Thu Jun 29 2023

...A strong thunderstorm will impact portions of central Van Buren
County through 945 AM CDT...

At 854 AM CDT, Doppler radar was tracking a strong thunderstorm near
Leando, or 12 miles east of Bloomfield, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Leando around 905 AM CDT.
  Douds around 910 AM CDT.

Other locations in the path of this storm include Keosauqua,
Birmingham, Bentonsport/Vernon and Stockport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
southeastern Iowa.

&&

LAT...LON 4083 9218 4090 9190 4085 9178 4069 9184
      4072 9218
TIME...MOT...LOC 1354Z 255DEG 27KT 4077 9219

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Gibbs
Local storm report, Jun 29, 9:24 AM CDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
924 AM CDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 AM     Hail             2 SSE Selma             40.84N 92.14W
06/29/2023  E1.00 inch       Van Buren          IA   Trained Spotter

            relayed by another spotter.

&&
Local storm report, Jun 29, 10:09 AM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1009 AM CDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 AM     Tstm Wnd Gst     South Gorin             40.36N 92.02W
06/29/2023  E70 MPH          Scotland           MO   Fire Dept/Rescue

            60 to 70 mph winds estimated. zero
            visibility.

&&
Local storm report, Jun 29, 10:12 AM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1012 AM CDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     Tornado          South Gorin             40.36N 92.02W
06/29/2023                   Scotland           MO   Law Enforcement

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 9:29 AM CDTSevere Thunderstorm Warning Considerable damage threatDVNClark, Scotland46 min
Jun 29, 9:55 AM CDTTornado WarningDVNScotland35 min
Jun 29, 10:08 AM CDTSevere Thunderstorm Warning Considerable damage threatDVNClark, Scotland52 min
Jun 29, 10:46 AM CDTSevere Thunderstorm Warning Destructive damage threatDVNClark59 min
Jun 29, 8:54 AM CDTSpecial Weather StatementDVNVan Buren51 min
Jun 29, 9:01 AM CDTSevere Thunderstorm WarningDVNJefferson, Van Buren44 min
Jun 29, 9:37 AM CDTSevere Thunderstorm WarningDVNJefferson38 min
Jun 29, 10:10 AM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Jefferson, Keokuk, Louisa, Washington50 min
Jun 29, 10:57 AM CDTSevere Thunderstorm WarningDVNHenry, Jefferson, Louisa, Washington33 min
Jun 29, 11:12 AM CDTSevere Thunderstorm WarningDVNDes Moines, Louisa, Muscatine48 min
Jun 29, 11:47 AM CDTSevere Thunderstorm WarningDVNScott43 min
Jun 29, 10:53 AM CDTTornado WarningDVNHancock, McDonough, Warren37 min
Jun 29, 11:01 AM CDTTornado WarningDVNHancock, Henderson, McDonough, Warren29 min
Jun 29, 2:06 PM CDTSpecial Weather StatementDVNBureau, Putnam39 min
Jun 29, 2:09 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam51 min
Jun 29, 2:14 PM CDTTornado WarningDVNBureau20 min

Nearby

Tornado Warnings in Missouri, 2023Tornado Warnings in Iowa, 2023Tornado Warnings in Illinois, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.